Side effects of too much vitamin D include weakness, sleepiness, headache, fatigue and loss of appetite, according to MedlinePlus. Other side effects may include a metallic taste, vomiting, nausea and dry mouth.
Vitamin D toxicity arises from accumulating calcium in the bloodstream, which usually happens gradually over longer periods of time. The body cannot rid itself of the excess calcium, causing problems. Human bodies typically absorb and process vitamin D from food and sun more easily than the minerals from supplements, making supplements more likely to cause problems.
Taking vitamin D for a lengthy amount of time in doses over 4,000 units a day is possibly unsafe and may cause high levels of calcium in the blood, explains MedlinePlus. That number reduces to 3,000 IU/day for children between the ages of 4 and 8; 2,500 IU/day for children aged 1 to 3; 1,500 IU/day for infants aged 6 to 12 months, and 1,000 IU/day for infants less than 6 months old. However, doses this high level may be needed by people who have vitamin D deficiency. In this case, the vitamin D regimen should only be done under the supervision of a doctor.
There are also other people who should use caution with vitamin D including pregnant women, those with kidney disease or people who have high levels of calcium in the blood, states MedlinePlus. People who have hardening of the arteries, sarcoidosis, histoplasmosis and hyperparathyroidism should also use caution when taking vitamin D supplements. In addition, people with tuberculosis or lymphoma may note complications when taking a lot of vitamin D, such as kidney stones.
There are also a number of medications that can interact with vitamin D, such as Lipitor, Lanoxin and Dovonex, claims MedlinePlus. Water pills, medications that contain aluminum, such as antacids, verapamil and heparin may also react with vitamin D, so a person should talk to a doctor before taking vitamin D with these medications.